severe CINV while intravenous chemo treatment was being administered? - 1253288

Fri, 02/01/2013 - 13:38

My mom went to her fifth (out of six) chemo session two days ago. They called her earlier than before after only three weeks after the previous session (instead of four weeks). She did have nausea after previous sessions but besides the urge to urinate, she went through the sessions OK. This time she vomited continuously while connected to the intravenous chemo administering machines that the doctors had to stop the machines. They gave her all sorts of pills to stop vomiting, she vomited continuously nevertheless. She told me that as she was connected to the intravenous machine, she almost suffocated, drowned herself in vomit before she was able to call the nurses/doctors as she wasn't under surveillance at that moment. Not to mention she urinated uncontrollably all over herself too. I am very worried, I heard people can die from vomiting continuously. She is now at home not doing well. She has one more session and am very scared that the treatment might do her more harm than good. Anybody any experience or advice? I really appreciate it. Thank you.

Forums
Revision log message
Created by FeedsNodeProcessor

catdander

Hi brandusa, I'm so sorry your mom is having such a difficult time in a worse situation. It sounds like a situation where one would think twice about trying a 6th cycle of a treatment that is getting progressively more toxic. I'm not a doctor but your situation is common enough that I'll try to explain and provide references and Dr. West will more than likely fill in the blanks or correct me if I'm wrong or both.

There are several pieces here. If she is being given chemo as part of a curative treatment one may be willing to push the envelope of more toxic side effects and even safety than if being treated for stage 4/quality and lengthening life.
(note that chemo alone doesn't provide a cure in the setting of lung cancer)

There really isn't any scientific proof that 6 cycles of a platinum doublet has more efficacy than 4. So stopping after 4 or 5 is often the standard anyway (curative or not).

I may be naive but that experience sounds awfully harsh. I can't imagine they would continue with the infusion on a patient in that condition where my husband is treated.

This isn't exactly the same subject except the balancing act that must be played by all people being treated with cancer and there health care providers. Dr. Weiss wrote this today and for the umpteenth time and it relates to maintaining a balance, http://cancergrace.org/topic/ct-scan-too-late
That really isn't a good example so I'll look for another. He's even accused himself of being a broken record on the subject of balancing the benefits of treatment with the harm of side effects.

Dr West

brandusa,

It's hard to interpret how serious/dangerous this is without being directly involved and having all of the details. It's not at all likely that a person would die from chemo-induced nausea and vomiting, but of course nobody wants to see how bad it can get for her, either. Vomiting can cause electrolyte abnormalities that can be dangerous if severe enough.

Overall, it's very appropriate to have a discussion with her doctor(s) about how she's doing, ideally with another evaluation that may include a repeat of lab work in order to clarify that they're confident that it's appropriate to do chemo again.

Another point I'd make is that, in the setting of lung cancer, we typically reach a point of diminishing returns with first line chemo after 4-6 cycles. This would make me somewhat wary about giving more treatment beyond 4-5 cycles if the patient is having a lot of serious side effects from ongoing therapy.

Good luck.

-Dr. West